Winter Storm, Androscoggin
- When
- February 6, 8:00 AM EST to February 7, 6:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Several areas of low pressure moved along a quasi-stationary frontal boundary and produced a mixed precipitation event which changed to snow across the region as colder air filtered into the area. Snowfall amounts ranged from 2 to 4 inches in southern and northern areas to about 4 to 10 inches in a band from Oxford County through Cumberland, Androscoggin, Kennebec and northern Waldo Counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Several areas of low pressure moved along a quasi-stationary frontal boundary and produced a mixed precipitation event which changed to snow across the region as colder air filtered into the area. Snowfall amounts ranged from 2 to 4 inches in southern and northern areas to about 4 to 10 inches in a band from Oxford County through Cumberland, Androscoggin, Kennebec and northern Waldo Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 6, 4:24 AM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
424 AM EST WED FEB 6 2008
.SYNOPSIS...
STORM SYSTEM LOCATED OVER THE OHIO RIVER VALLEY WILL MOVE EASTWARD
TODAY...CROSSING JUST SOUTH OF THE REGION TONIGHT...AND MOVING OFFSHORE
ON THURSDAY. A WEAK TRAILING DISTURBANCE WILL FOLLOW BEHIND THE STORM
LATER THURSDAY INTO EARLY FRIDAY. SOME RIDGING APPROACHES THE
REGION MIDDAY FRIDAY...CRESTING OVER THE REGION FRIDAY
NIGHT...BEFORE NEXT STORM SYSTEM APPROACHES SATURDAY AFTERNOON.
THIS SYSTEM SPINS UP A SECONDARY LOW OFFSHORE OF KPSM SATURDAY
NIGHT AND CONTINUES TO INTENSIFY SUNDAY AS IT MAKES A BEE LINE TO
THE BAY OF FUNDY. STIFF NORTHWESTERLY FLOW ON BACK SIDE WILL
IMPORT A CHUNK OF ARCTIC AIRMASS FOR THE LATE WEEKEND.
&&
.NEAR TERM /THOUGH TODAY/...
DIFFICULT FORECAST AS QUASI-STATIONARY FRONT JUST S OF CWA BECOMES
THE FOCUS FOR AT LEAST TWO WAVES TO TRACK ALONG IT. FIRST
SFC WAVE...CURRENTLY OVER UPPER OH VLY IS EJECTING AHEAD OF 500MB
TROUGH...AND IS GETTING A BOOST FROM STRONG CONVECTION OVER THE OH
VLY. THIS WAVE WILL WEAKEN AS IT TRACKS EAST...BUT HAS GENERATED
ENOUGH CIRCULATION FOR WAA TO OCCUR AHEAD OF IT...AND IS GETTING
ENOUGH MOISTURE FROM ITS ASSOCIATED CONVECTION THAT WE COULD SEE
SOME BRIEF PERIODS OF HEAVY PRECIP AS IT ROLL THRU THIS MORNING.
HEAVIEST PRECIP WILL LKLY BE IN SW HALF OF CWA. P-TYPE WILL BE
HIGHLY VARIABLE THIS MORNING...IN ALL BUT FAR SRN ZONES /MAINLY
RA/ AND FAR NRN ZONES /SNOW/. WHILE THINGS MAY START OFF AS
A BRIEF PERIOD OF FZRA THIS MORNING...THINK THAT PRECIP INTENSITY
WILL CHANGE THINGS TO SN AT TIMES...AND BY MIDDAY WILL START TO
SEE ENOUGH COLD AIR FILTERING IN FROM THE NORTH...THAT LOW LVL COLD
LYR WILL BE TOO DEEP...AND ANY FREEZING PRECIP WILL BE IN THE FORM
OF SLEET. ONCE FIRST WAVE PUSHES THROUGH...WILL SEE A BREAK DURING
THE AFTERNOON AND EARLY EVE WHERE WE MIGHT SEE INTERMITTENT LIGHT
SN OR SLEET /OR EVEN RA IN THE FAR S AND ALONG THE IMMEDIATE
COAST/. ANY SIGNIFICANT SN THAT FALLS DURING THE DAY...WILL BE
HEAVY AND WET...AND COULD SEE SPOTTY POWER OUTAGES WHERE ACCUMS
ARE MORE SIGNIFICANT.
&&
.SHORT TERM /TONIGHT/...
FIRST WAVE SHOULD DRAG SFC FRONT SWD...AND ALLOW COLDER AIR TO
SLIDE SOUTH...CHANGING ALL PRECIP TO SN...EVEN IN THE FAR
SOUTH...BY EARLY EVENING. GFS SUGGEST THAT 2ND WAVE IS MORE
DYNAMICALLY FORCED...THANKS TO COUPLED JET STRUCTURE
OVERHEAD...BUT GFS MAY BE SUFFERING SOME CONVECTIVE FEEDBACK AND
OVERDOING JET DYNAMICS. SO...WILL NOT BE QUITE AS ENTHUSIASTIC WITH
QPF AS THE GFS...BUT DO LIKE THE IDEA OF HIGHER QPFS TO THE N. ALL
IN ALL...FROM A POP/QPF PERSPECTIVE...THE 21Z SREFS SEEM TO HAVE
THE BEST HANDLE ON THE SITUATION...WITH HIGHEST QPFS OVERNIGHT SW
OF A KHIE-KIZG-KPWM LINE...AND THIS ROUGHLY WHERE THE WARNING
IS...WHILE MAINTAINING THE ADVISORIES ELSEWHERE. KEEP IN MIND THAT
THIS IS A 24+ HOUR EVENT...AND SO WILL FOLLOW 24 HOUR CRITERIA OF
OVER 8 INCHES FOR WARNING TRIGGER. THERE IS SOME CONCERN THAT
WARNING CRITERIA COULD BE MET IN THE KIZG- KLEW- KPWM AREA AS
PRECIP SPILLS A LITTLE FURTHER EAST...SO WILL HAVE TO WATCH THIS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS MAIN STORM DEPARTS ON THURSDAY...A WEAK TRAILING DISTURBANCE
WILL MOVE ACROSS THE REGION. THIS WILL CONTINUE THE CLOUD COVER
ALONG WITH A CHANCE OF SNOW SHOWERS INTO EARLY FRIDAY. THEN A
RIDGE OF HIGH PRESSURE WILL CLEAR THINGS OUT SOMEWHAT FOR LATER
FRIDAY INTO SATURDAY. NEXT STORM SYSTEM COMES ACROSS THE GREAT
LAKES SATURDAY AND APPROACHES THE REGION LATER SATURDAY. LOOKS
LIKE IT WILL SPIN UP A SECONDARY LOW OFF THE ME/NH COAST SATURDAY
NIGHT AND THEN INTENSIFY AS IT MAKES A BEE LINE FOR THE BAY OF
FUNDY. TEMPERATURES DROP BELOW NORMAL FOR LATE WEEKEND INTO NEXT
WEEK.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
LIFR/VLIFR IN FOG WILL IMPROVE LATER THIS AM...TO MVFR AND PERHAPS
VFR FOR A FEW HOURS JUST BEFORE SUNRISE...BUT CONDITIONS WILL
DETERIORATE TO IFR IN SN/IP/RA/FZRA DURING THE MORNING...WHICH
WILL TRANSITION TO JUST SN DURING THE AFTERNOON.
LONG TERM...CONDITIONS BECOMING MVFR MID TO LATE THURSDAY AS STORM PULLS
AWAY. EXPECT MVFR CONDITIONS OR LOWER THURSDAY NIGHT INTO EARLY FRIDAY
BASED ON WEAK TRAILING DISTURBANCE...THEN VFR LATER FRIDAY INTO SATURDAY.
CONDITIONS DROP BACK TO MVFR LATER SATURDAY...THEN TO IFR/LIFR
SATURDAY NIGHT INTO SUNDAY.
&&
.MARINE...
SHORT TERM...SEAS SUBSIDING A LITTLE MORE TODAY...BUT MAY NEED SCA
TONIGHT FOR SEAS...OR BORDERLINE SCA WINDS.
LONG TERM...SCAS FOR SEAS INTO FRIDAY...THEN FOR INCREASING WINDS
SATURDAY...POSSIBLY GLWS FOR LATE SATURDAY INTO SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR MEZ007>009-
013-014.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
THURSDAY FOR MEZ018-023.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM EST
THURSDAY FOR MEZ012-019-020-024.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST
THURSDAY FOR MEZ021-022-025>028.
NH...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR NHZ001-002.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
THURSDAY FOR NHZ003>010-013-014.
MARINE...NONE.
&&
NEAR TERM...CEMPA
SHORT TERM...CEMPA
AVIATION...CEMPA
MARINE...CEMPAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 342 AM EST WED FEB 6 2008 MEZ007>009-013-014-NHZ001-002-070845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- 342 AM EST WED FEB 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ018-023-NHZ003>010-013-014-070845- INTERIOR YORK-COASTAL YORK-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 342 AM EST WED FEB 6 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ012-019-020-024-070845- SOUTHERN OXFORD-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL CUMBERLAND- 342 AM EST WED FEB 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ021-022-025>028-070845- KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- 342 AM EST WED FEB 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-070845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 342 AM EST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 728 AM EST WED FEB 6 2008 MEZ007-012-013-020>022-026>028-NHZ001>004-061500- NORTHERN OXFORD-SOUTHERN OXFORD-SOUTHERN FRANKLIN-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...RUMFORD...NORWAY... SOUTH PARIS...MEXICO...FRYEBURG...OXFORD...FARMINGTON...WILTON... LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER... UNITY...WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND... CAMDEN...THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY 728 AM EST WED FEB 6 2008 A BAND OF MODERATE TO HEAVY SNOW CURRENTLY EXTENDS FROM WHITEFIELD NEW HAMPSHIRE AND THE UPPER CONNECTICUT VALLEY EASTWARD THROUGH THE FOOTHILLS OF CENTRAL MAINE ...AND TOWARD PENOBSCOT BAY. THIS BAND COULD PRODUCE SNOWFALL RATES OF AN INCH AN HOUR OR MORE BETWEEN 730 AM AND 930 AM. THIS BAND WILL LIFT SLOWLY NORTHWARD OVER THE NEXT FEW HOURS. SOME AREAS AFFECTED BY THIS BAND INCLUDE WHITEFIELD...BERLIN...BETHEL...RUMFORD...FARMINGTON... SKOWHEGAN...AUGUSTA...WATERVILLE...AND BELFAST. MC
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85139, 85140, 85141, 85142, 85143, 85145, 85146.